FDA: Beware of Embolization With Dermal Fillers

FDA: Beware of Embolization With Dermal Fillers
FDA: Beware of Embolization With Dermal Fillers

The Food and Drug Administration (FDA) has issued an alert regarding certain injection sites on the face where unintentional injection of soft tissue fillers into blood vessels in the face can result in rare but serious side effects.

Unintentional injection of soft tissue fillers (ie, dermal fillers, injectable facial implants, or wrinkle fillers) can block blood vessels and restrict blood supply to tissues, sometimes resulting in embolization leading to vision impairment, blindness, stroke and damage and/or necrosis and underlying facial structures. Although unintentional injections into blood vessels can occur with injection sites anywhere on the face, the FDA has identified the skin between the eyebrows and nose (glabella), in and around the nose, forehead, and around the eyes (periorbital region) as injection locations where blood vessel blockage have been reported more often.

RELATED: Adverse Ocular Effects From Aesthetic Facial Tx Rare

The FDA recommends the following to healthcare providers:

  • Do not inject soft tissue fillers if you do not have the appropriate training or experience.
  • Make sure that you are familiar with the anatomy at and around the site of injection, keeping in mind that blood vessel anatomy disclaimer icon can vary among patients.
  • Before injection, thoroughly inform the patient of all risks of the procedure and the specific product you intend to use.
  • Note that the approved indications for use of soft tissue fillers vary depending on the product. The FDA may not have reviewed use of soft tissue fillers in some locations in the body.
  • Take extra care when injecting soft tissue fillers, for example inject the product slowly and apply the least amount of pressure necessary.
  • Know the signs and symptoms disclaimer icon associated with injection into blood vessels, and have an updated plan detailing how you plan to treat the patient if this should this occur. This may include on-site treatment and/or immediate referral to another health care provider for treatment.
  • Immediately stop the injection if a patient exhibits any signs or symptoms associated with injection into a blood vessel, such as changes in vision, signs of a stroke, white appearance (or blanching) of the skin, or unusual pain during or shortly after the procedure. Tell patients that they should seek immediate medical attention after the procedure if they experience signs and symptoms associated with injection into a blood vessel.
  • Educate health care facility employees on how to quickly assist patients that report signs and symptoms of filler complications. They must understand how to instruct the patient to receive appropriate medical care.
  • Report to the FDA and the manufacturer if you become aware of a patient experiencing an adverse event associated with unintentional injection of soft tissue filler into a blood vessel.

The FDA is working with manufacturers to update their labeling to include additional warnings, precautions, and other statements regarding the risk of unintentional injection into blood vessels so that healthcare providers and patients can have a greater understanding of the risks.

For more information call (888) 463-6332 or visit FDA.gov.

Loading links....